Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 250, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2011, 7:28 PM EDT for Lucas County, Ohio. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 18, 2011, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Lucas County, OH
The radar
The Detroit radar (KDTX), 114 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:30 PM EDT | TSTM WND DMG | 1 N Toledo, OH | A FEW LARGE TREE LIMBS DOWN. |
| Aug 18, 7:52 PM EDT | HAIL 1 | Oregon, OH | TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL. |
| Aug 18, 7:55 PM EDT | HAIL 1.5 | Oregon, OH | TRAINED SPOTTER REPORTED HALF DOLLAR TO PING PONG BALL SIZE HAIL. |
| Aug 18, 8:02 PM EDT | HAIL 2 | Oregon, OH | TRAINED SPOTTER REPORTED PING PONG BALL TO HEN EGG SIZE HAIL LASTING SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429
WUUS51 KCLE 182328
SVRCLE
OHC095-190015-
/O.NEW.KCLE.SV.W.0250.110818T2328Z-110819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
728 PM EDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LUCAS COUNTY IN NORTHWEST OHIO
* UNTIL 815 PM EDT
* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY LINE OF SEVERE THUNDERSTORMS ACROSS EASTERN
LUCAS COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING QUARTER SIZE
OR LARGER HAIL. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO
POSSIBLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
OREGON TO TOLEDO...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN LUCAS COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4173 8375 4174 8345 4173 8344 4173 8341
4170 8342 4169 8338 4171 8333 4163 8317
4163 8357 4158 8362 4154 8370
TIME...MOT...LOC 2327Z 316DEG 4KT 4167 8338 4168 8357
$$
DJB1 follow-up statement
314
WWUS51 KCLE 182354
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
754 PM EDT THU AUG 18 2011
OHC095-190015-
/O.CON.KCLE.SV.W.0250.000000T0000Z-110819T0015Z/
LUCAS OH-
754 PM EDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN LUCAS COUNTY...
AT 749 PM EDT...TRAINED WEATHER SPOTTERS IN OREGON REPORTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OREGON TO
TOLEDO...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...RURAL
EASTERN LUCAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4173 8375 4174 8345 4173 8344 4173 8341
4170 8342 4169 8338 4171 8333 4163 8317
4163 8357 4158 8362 4154 8370
TIME...MOT...LOC 2354Z 316DEG 4KT 4165 8335 4166 8354
$$
SCHULERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:05 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 18, 6:05 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 605 PM EDT THU AUG 18 2011 .SYNOPSIS... WEAK HIGH PRESSURE WILL BE OVER THE REGION INTO SATURDAY THEN A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA LATE SATURDAY THROUGH MIDDAY SUNDAY BEFORE HIGH PRESSURE RETURNS FOR THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... MORE COVECTION DEVELOPING ALONG FRONTAL BOUNDARY WITH POPCORN CONVECTION TRYING TO DEVELOP AHEAD OF IT. CHANGED WORDING OF FORECAST FROM CHANCE POPS THIS EVENING TO SCATTERED TSRA. MORE CONCENTRATED BAND OF CONVECTION OVER THE NW SHOULD DROP INTO THE SOUTH CENTRAL PART OF THE CWA BY 00Z AND COVERAGE SHOULD START TO DECREASE BY 00Z. AIRMASS REMAINS SOMEWHAT UNSTABLE TONIGHT SO COULD SEE A FEW SHRA/TSRA LINGER DURING THE NIGHT ALTHOUGH MUCH OF THE CONVECTION SHOULD DIE OFF BY LATE EVENING. SINCE PW'S GENERALLY 1 TO 1.5 INCHES FLOODING POTENTIAL SHOULD NOT BE HIGH...HOWEVER...SLOW MOVING NATURE OF THE STORMS COULD STILL PRODUCE SOME LOCALLY HEAVY RAIN IN A SPOT OR TWO. LOWS AGAIN LOOK COMFORTABLE WITH READINGS MAINLY FROM 59 TO 63. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... REMAINS OF FRONTAL BOUNDARY COULD STILL PROVIDE ENOUGH OF A FOCUS FOR WIDELY SCT CONVECTION TO OCCUR SO WILL KEEP SMALL TO SLIGHT CHANCE GOING FOR SE 2/3 THEN TRY AND END THREAT BY MIDNIGHT FRI NIGHT. ANOTHER WEAK COLD FRONT EXPECTED TO SLOWLY WORK ACROSS THE AREA LATER SAT INTO SUN MORNING. SINCE MOISTURE AND DYNAMICS NOT IMPRESSIVE WILL KEEP POPS IN CHANCE CATEGORY. A SECONDARY FRONT MAY BE DROPPING SE NEAR LERI BY LATE SUN NIGHT. MODELS DIFFER BUT MOST HAVE QPF SO THINK KEEPING A CHANCE MAY BE MOST LOGICAL WAY TO GO FOR NOW. TEMPS TO RUN FAIRLY CLOSE TO NORMAL WITH LITTLE DAY TO DAY VARIATION. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE LONG TERM BEGINS ON MONDAY WITH BOTH THE GFS AND ECMWF SHOWING COOL HIGH SURFACE PRESSURE MOVING THROUGH THE LOWER GREAT LAKES. AN UPPER LOW WILL BE CENTERED OVER HUDSON BAY WITH A TROF ALOFT WITH THE AXIS EXTENDING SOUTH OVER THE EASTERN LAKES. WITH THE COOL AIR ALOFT OVER THE AREA WOULD EXPECT AT LEAST A CHANCE OF SHOWERS OVER THE AREA DOWNWIND OF LAKE ERIE. ALSO OUTSIDE CHANCE OF A AFTERNOON SHOWER DEVELOPING ELSEWHERE WITH THE COOL AIR ALOFT DEPENDING ON THE AMOUNT OF MOISTURE AVAILABLE. WILL HAVE 40 POPS NORTHEAST AND 30 ELSEWHERE. MONDAY NIGHT WILL HAVE A SLIGHT CHANCE NORTHEAST IN THE GRAPHICS...OTHERWISE DRY THROUGH TUESDAY NIGHT WITH THE SURFACE HIGH ACROSS THE AREA AND WARMING TEMPS ALOFT. WEDNESDAY WILL NEED TO HAVE ANOTHER CHANCE OF PRECIP BEGINNING WEST AS LOW PRESSURE DEVELOPS OVER THE CENTRAL PLAINS AND MOVES EAST TOWARD THE AREA. WILL CONTINUE WITH CHANCE POPS ELSEWHERE WEDNESDAY NIGHT AND THURSDAY AS THE LOW AND ASSOCIATED MOISTURE MOVE ACROSS THE AREA. USED A MIX OF HPC AND PERSISTENCE FOR POPS AND SKY. FAVORED THE COOLER HPC OVER THE WARMER GFS TEMP GUIDANCE GIVEN THE UPPER TROF AND HIGH SURFACE PRESSURE IN THE AREA. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... WEAK FRONT/TROF ACROSS SERN LOWER MI INTO NWRN OHIO EARLY THIS AFTERNOON. ENHANCED LOW LEVEL CONVECTIVE FIELD IS ALONG AND WEST OF THE BOUNDARY. ANOTHER ENHANCED MOISTURE FIELD IS ACROSS NERN OHIO AND NWRN PA. BEST CHANCES FOR WIDELY SCATTERED THUNDERSTORMS WOULD BE ALONG THE LAKE BREEZE NORTHEAST OHIO AND NORTHWEST PA AND ACROSS NWRN OHIO. CHANCES HOWEVER REMAIN LOW AND AT THIS TIME WILL ONLY HAVE CB IN TEMPO GROUP NWRN OHIO THIS AFTERNOON. OTHERWISE EXPECT VFR FOR THE DAY. WITH LOW LEVEL MOISTURE IN THE AREA EXPECT FOG TO DEVELOP OVER NIGHT. NAM SHOWED DRIER AIR ALOFT MOVING INTO NWRN OHIO WHICH COULD ENHANCE DEVELOPMENT THERE. ALSO EXPECT DEVELOPMENT MFD CAK AND YNG. EXPECT CONDITIONS TO DROP TO WIDESPREAD MVFR WITH SOME IFR/ISOLD LIFR TOWARDS MORNING. OUTLOOK...POSSIBLE NON VFR SATURDAY NIGHT THROUGH SUNDAY NIGHT IN SCATTERED SHOWERS AND THUNDERSTORMS. && .MARINE... LIGHT WINDS EXPECTED TO CONTINUE THE THROUGH THE WEEKEND AS A WEAK PRESSURE GRADIENT PREVAILS OVER LAKE ERIE. TROFFING INCREASES SUNDAY NIGHT AND MONDAY WITH COOLER 850 MB AIR EXPECTED TO SPREAD OVER THE REGION. THIS WILL ALLOW DEEPER MIXING ABOVE THE WARM LAKE AND PERMIT HIGHER WINDS TO REACH THE SURFACE. WAVES MAY REACH SCA CRITERIA ON MONDAY. WEAK HIGH PRESSURE WILL MOVE EAST OF THE REGION TUESDAY AND RELAX THE PRESSURE GRADIENT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/DJB SHORT TERM...ADAMS LONG TERM...TK AVIATION...TK MARINE...REL
Hazardous weather outlook, Aug 18, 3:48 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 348 AM EDT THU AUG 18 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-190800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 348 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 6:40 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL TOLEDO 41.66N 83.58W
08/18/2011 E1.00 INCH LUCAS OH TRAINED SPOTTER
NUMEROUS REPORTS OF QUARTER SIZE HAIL.
&&
KSCHULERLocal storm report, Aug 18, 6:41 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
641 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL TOLEDO 41.66N 83.58W
08/18/2011 E2.00 INCH LUCAS OH TRAINED SPOTTER
TRAINED SPOTTERS REPORTED 2.00IN HAIL LASTING SEVERAL
MINUTES.
&&
KSCHULERLocal storm report, Aug 18, 6:42 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
642 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL TOLEDO 41.66N 83.58W
08/18/2011 E1.25 INCH LUCAS OH TRAINED SPOTTER
TRAINED SPOTTERS REPORTED HALF DOLLAR SIZE HAIL IN THE
TOLEDO AREA.
&&
KSCHULERLocal storm report, Aug 18, 6:43 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
643 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL TOLEDO 41.66N 83.58W
08/18/2011 E1.50 INCH LUCAS OH TRAINED SPOTTER
TRAINED SPOTTERS REPORTED PING PONG BALL SIZE HAIL
LASTING SEVERAL MINUTES IN THE TOLEDO AREA.
&&
KSCHULERThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:30 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 18, 6:27 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa | 63 min |
| Aug 18, 6:30 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 18, 6:49 PM EDT | Areal Flood Warning | CLE | Lucas | 3 hr |
| Aug 18, 7:04 PM EDT | Flash Flood Warning | CLE | Lucas | 3 hr |
| Aug 18, 7:58 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Wood | 62 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.